Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

8 year old showing ASD and ADHD symptoms. Reduced growth. Glutamine supplements making hyper active. Does he have insufficient GABA?

Hello, My son at 8 has been getting shorter - what I mean is that 2 he was at the 90th percentile. At 3 he stopped growing for almost a whole year, at which time he fell to 30th percentile. At this time he also began displaying ASD and ADHD symptoms. Upon receiving medication ( guanfacine ) at 5 he went up a bit to 40th percentile. Everytime he has an increase in medicine, he has a slight increase in height. But as he is getting more mature and learning self-control, the increases are less frequent (up to 2.25 mg/day now). But his height is now at the 25%. I should also like to say that he is not inattentive - he is severely hyperactive impulsive. Glutamine supplements made him super severely hyper withith 30 mins or so of taking them. It seems to me there is a problem in his GABA-glutamine-glutamate cycle so that he has insufficient GABA. Would a GABA supplement help with growth, calming, etc. Would it be safe to try taking before bed so as not to interfere with guanfacine?
Asked On : Fri, 11 Jan 2013
Answers:  1 Views:  153
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Pediatrician 's  Response

Thank you for your query.

Though you have given a detailed description of the growth issues with your son you have not mentioned whether growth hormone investigations were done on him and what were the results. In my opinion he should be investigated for growth hormone deficiency and treated appropriated. You may continue Guanfacine for his ADHD but give glutamine supplements only under medical supervision after it has been confirmed that he has an insufficiency of GABA-glutamine-glutamate cycle.

I hope I have responded to your query to your satisfaction.

Wishing your son all the best.


Answered: Sat, 12 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor